QUESTION: 50-year-olds and feel like I’m falling apart?

QUESTION: I am a 50-year-old man and I feel like I’ve hit a wall. My stamina is gone. I am gaining weight. My enjoyment of life has decreased. I feel like I’m falling apart. Is there something I can do?

ANSWER: While many things can contribute to these symptoms including imbalanced adrenal and thyroid hormones, the primary system you need to have evaluated is your male reproductive system. You may have “Low-T” or low testosterone.

Men go through hormone changes over the course of life just as women do. In men, the process is called andropause. In women, it is called menopause. In men, this process can occur anywhere between the 30s and 70s. It may occur all at once if the situation involves the failure of the testes due to genetic, toxic, or infectious reasons. It may occur slowly over time as part of ageing. In men, low testosterone has dramatic effects including:

  • Low libido
  • Reduced erectile strength
  • Erectile dysfunction
  • Reduced mood or depressive symptoms
  • Increased irritation
  • Poor sleep
  • Decreased bone mineral density
  • Decreased hair on legs and arms
  • Increased breast size
  • Reduced concentration
  • Reduced muscle mass and enhanced fat mass
  • Lower red blood cell count and a tendency toward anemia
  • Tendency toward insulin resistance and diabetes

The overall result is a person who is less interested and capable of sexual relations, who is getting flabby and is less interested in moving or participating in life, who is losing muscle mass and feels tired, who is unable to remember things well or sleep well. You may, indeed, feel as if you are “falling apart”.

The answer is testosterone replacement. After a series of lab tests, physicians at Greenwich Hospital’s Center for Integrative Medicine can tailor a specific formulation that will work for you. Our formulations are unique in that we not only seek to replace the testosterone but we also include botanical and supplement ingredients that help to mitigate any potential negative effects of the treatment.

The negative effects of testosterone replacement therapy may include prostate enlargement, red blood cell counts that are too high, hair loss, aggressiveness, and anxiety. The potential increase in prostate cancer as a result of testosterone replacement is less evidence-based now that additional studies have been done. However one cannot completely negate that possibility. These effects usually only occur if a person uses too much testosterone thinking that a good thing can be better if one uses a bit more than the instructions state.

Testosterone replacement therapy is something that requires checking blood work on a monthly basis until the formulation is appropriately titrated for the individual. We work with our compounding pharmacy to achieve optimal results. Those who choose testosterone replacement therapy often report a “youthening” and a feeling of enhanced resilience. It certainly works that way for me.

Please note: This question has been republished from the Ask the Practitioner section of the Center for Integrative Medicine website.